I follow your page and blog with interest and am interested in your advice for my situation.
I am 60 years old, a non-smoker, generally very healthy. I exercise regularly (walking, yoga), eat a well balanced diet and have pretty well always done so. At age 48, when peri-menopausal I had a Dexa test. Because at that time I was diagnosed at having osteopenia I have had subsequent tests. The results of these tests are summarised below in terms of the T Scores:
T Score Lumbar Total
T Score Right Hip (total)
T Score Left Hip (total)
The treatments I have had are:
- HRT between age 48-51
- Etidronate between age 56-58
- Started Fosamax following the last Dexa but stopped after 7 months because of burning throat/tongue. Took nothing for 6 months but then my doctor was keen for me to go back on the Etidronate because of the lumbar reading. I have only just started again but after the first cycle I am experiencing the sore tongue/throat -admittedly nothing as bad as the Fosamax but I really don't think I want to continue with it - and especially when I read about some of the possible long term effects of biphosphanates.
It is a dilemma as I certainly don't want to end up with a bent spine and lumbar pain (neither of which I have now, and no evidence of fractures). Hard to tell from family history about the likelihood of this happening as my mother and most of her relatives have all died in their early 70s from stroke/heart conditions. (Not flash genes!)
Your advice would be appreciated.
I appreciate the awful dilemma you face; but can offer practical assistance with preventing what you fear.
First of all, I know of no credible evidence that any of the drugs you have been prescribed over the years will reduce your long term risk of osteoporotic fracture. In fact, the evidence is mounting that these drugs may actually increase this kind of fracture. For Fosamax alone, there are now near to 1,000 lawsuits pending in the USA and there will be more to come. Bisphosphenate drugs should not be prescribed except in the case of bone cancer.
Please go here for a good read of most of the articles I have written recent years about these drugs.
The burning tongue and throat are telling you something important about the drugs you are taking - harm is being done! Go back to your doctor and ask him/her to supply evidence that it is safe and that it does what it has been prescribed for. while you are at it, why not test your doctor's knowledge?
Dexa Scans can be misleading and may be doing little more than terrorising women into taking nasty drugs that would otherwise never be ingested. This scan unreasonably discriminates against slightly built women and uses arbitrary adjustments downwards for each year of age. The scientific credibility of how this is done and the conclusions made as to fracture risk are highly questionable. I have never recommended the Dexa Scan to a client. On the other hand, I have seen healthy women turned into emotional messes after being informed that their bones are going on them on the basis of a bone scan. This is outrageous.
For a credible source of information about osteoporosis issues, including the Dexa Scan, please go to my online articles page, scroll down and you will see the link to Gillian Sanson on "recommended websites" in the left side column. Gillian's site is a life-saver for women (and men!).
Stroke, heart attack, dementia and osteoporosis are all related. You may be shocked to learn that an excess of calcium relative to other minerals and some vitamins may be the underlying driver of all these conditions - loss of calcium from the bones and deposition of calcium in soft tissues such as the arteries, muscles, tendons and the organs, including the brain. A high calcium, low fat diet pretty much guarantees this gradual process of calcification of soft tissues and loss of bone happens. From my own testing by way of the Hair Tissue Mineral Analysis, as many as 80% of those tested, including myself, actually need to cut back on calcium intake.
The HTMA chart (left) is an example of calcium in excess causing the deposition of calcium into the soft tissues and gradual bone loss. Calcium in excess is also a sedative, causing this woman to feel very tired and to suffer muscular aches and pains. She also suffers Type II Insomnia (Falls asleep easily; but can't stay asleep) which is associated with this calcium excess.
Her low phosphorus and low sodium and potassium indicate she is suffering the consequences of not enough protein and being on a low salt diet. Both can contribute to osteoporosis as much as a calcium deficiency may.
The best way to move forward is to get an accurate Hair Tissue Mineral Analysis completed and then correct what you find. Look after your body with love and good nutrition and it will take care of itself. There will be no need for expensive drugs with nasty side effects.
By the way: We now have an explanation as to why nations like New Zealand reputedly have high rates of osteoporosis despite its calcium excess, while countries like Samoa and Tonga, have the strongest bones in the world while having next to no obvious calcium in their diets!